Pretest is on page 1. Challenge questions begin on page 3.
Since both your patient and the former coworker described by the neighbor were removing paint from wood, it is reasonable to suspect the product used for that purpose could have caused the symptoms noted.
You could ask your patient’s wife or neighbor to examine the contents of the workshop, and bring in the labels or containers of any materials that the patient may have used over the past 2 weeks. Even if inconvenient, it can be more productive to have someone inspect the patient’s environment, rather than relying on laboratory tests. You could also ask a public health official to examine the patient’s workshop.
To the extent the patient’s history and risk factors indicate possible coronary artery disease or angina, he would fit the profile of one at increased risk from methylene chloride exposure.
Methylene chloride constitutes 80% of the paint stripper, and because of its high volatility, could reach a significant ambient level in a poorly ventilated area such as a basement workshop. Methylene chloride is metabolized in part to carbon monoxide, sometimes producing elevated carboxyhemoglobin (CO-Hb) levels when overexposure occurs. Continued production of CO-Hb during gradual release of methylene chloride from adipose tissue may lead to prolonged tissue hypoxia, resulting in cardiac ischemia, particularly when coronary artery disease is already present. The other constituents of the paint stripper, mineral spirits and methanol, are also anesthetic agents, but in these concentrations have likely contributed only slightly to your patient’s mental confusion.
No. It is unlikely that the rose dust or fertilizer contributed to your patient’s symptoms. The fertilizer is an inorganic material that could cause eye, nose, or throat irritation, but when applied in the normal fashion, has no other toxic effects. Benomyl is a fungicide of extremely low acute toxicity.
Yes. Methylene chloride is a general anesthetic (central nervous system depressant). The patient’s mental condition is of subacute onset and duration and is consistent with overexposure to an organic solvent such as methylene chloride.
Besides cardiac ischemia, your patient’s problem list includes a mentally confused state that may be classified as either delirium or dementia. The distinguishing factors between these two conditions are (a) onset and duration and (b) state of consciousness. Delirium has a more acute onset and shorter duration (lasting several hours to days) and is characterized by a variable clouding of consciousness, usually worsening at night. Such states are not uncommon in the elderly. It is important when confronted with such a patient that the physician look for a treatable cause.
The existing laboratory findings rule out electrolyte and glucose disturbances or hypoxemia as a cause of the observed encephalopathy.
Elevated CO-Hb levels in a nonsmoker, in the absence of exogenous carbon monoxide exposure, is strongly suggestive of exposure to methylene chloride. A methylene chloride blood level, when available, can be used to confirm the presence of the chemical. Methylene chloride is mildly toxic to the liver. Liver function tests should be performed and could be used to rule out liver failure as a cause of dementia. Normal cardiac enzymes and serial ECGs indicate the patient did not have a myocardial infarction.
There is no antidote or specific treatment for methylene chloride intoxication per se. The administration of oxygen will increase the dissociation of carbon monoxide from hemoglobin and thereby hasten the elimination of CO-Hb. Oxygen will also alleviate the tissue hypoxia.
Most persons will recover from the acute and subacute effects of organic solvents on the central nervous system. Assuming there is no hypoxic tissue damage, your patient should also recover completely. Persons with long-term chronic exposure, such as painters and solvent abusers, may experience permanent neurobehavioral dysfunction, specifically, memory deficits and vestibular or cerebellar damage.